Taking Anticoagulants After Stroke

Deanne Stein Health Guide
  • I just got back from the lab and it's always the big unknown on what those results will be. Since my stroke in 2001, my neurologist put me on 5 mm of Coumadin each day. Of course, how much I take each day can change depending on what my blood test reveal. This is the only reminder I have of my stroke, ever night when I take my medication. My doctor tells me I'll probably have to take this medication for the rest of my life.

    COUMADIN,® or Warfarin (generic form) is a anticoagulant. Anti means against, and coagulant refers to blood clotting. An anticoagulant helps reduce clots from forming in the blood, which is important in the prevention of heart attacks, strokes and blockage of major veins and arteries.
    Add This Infographic to Your Website or Blog With This Code:

    I hate that I have to take drugs daily, but I guess that's the payoff of preventing another stroke. I also have to keep a close check on if the medicine is working. I have monthly blood tests done known as PT and INR, also known as Prothhrombin Time or Pro Time. It's necessary to check your pro times if you're on Coumadin for two reasons, to make sure your blood isn't so thick it's clotting or to make sure it's not too thin, which is also dangerous.

    Other than getting pricked with a needle every month, I have to be aware of what I put into my body. Antibiotics, aspirin and other drugs can affect my PT/INR results. Also, I can no longer take oral contrceptives, multivitamins or Vitamin K. Some foods can affect my medication itself, such as broccoli, green tea, beef and soybean products. Since I love salads and vegetables, this has been especially tough. I still eat them, but I limit it considerably.

    As with any drug, there are side effects. Some can be serious like an allergic reaction, blood in urine, leg or foot pain and easy bleeding and bruising under the skin. Other reported side effects are hair loss, decreased weight, vomiting or dizziness. I've experienced some of these less serious effects, such as dizziness and bruising. Of course, contact your doctor if you've have any side effects from this drug, just to be safe.
    By the way, my results were a little off this time, the blood is a tad too thick. I have to increase my dosage this month.

Published On: January 22, 2006